Colorado, 2026Drought in Colorado, February 1 to 28, 2026
February 1 to 28, 2026 · NWS GJT · 6 events in 6 counties and zones
Above normal temperatures and below normal precipitation continued through the month of February. This led to a continued state of drought across eastern Utah and western Colorado, particularly along the northern and central Colorado Divide mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and below normal precipitation continued through the month of February. This led to a continued state of drought across eastern Utah and western Colorado, particularly along the northern and central Colorado Divide mountains. Extreme (D3) Drought saw expansion during the middle of the month, moving into portions of lower elevation northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:37 PM MST, 2 hours 23 minutes earlier. Its key messages:
- Warming days, cool nights and dry conditions will persist through the weekend and most of coming week.
- There is a chance for light snow showers and breezy winds Tuesday over the northern Colorado mountains with little if any snow accumulation likely.
Area forecast discussion, Jan 31, 9:37 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
937 PM MST Sat Jan 31 2026
.KEY MESSAGES...
- Warming days, cool nights and dry conditions will persist
through the weekend and most of coming week.
- There is a chance for light snow showers and breezy winds
Tuesday over the northern Colorado mountains with little if
any snow accumulation likely.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 159 PM MST Sat Jan 31 2026
High pressure moving in over the Desert Southwest with ridging
extending up through the Great Basin will continue to track eastward
across New Mexico and Colorado Sunday before pushing out onto the
Plains and West Texas Sunday night. A couple shortwaves do top the
ridge Sunday, but remain too far north to bring anything more than a
high clouds to eastern Utah and Western Colorado. Expect mostly
sunny skies across the region with periods of high clouds. High
temperatures will be 10-15 degrees above normal today and will warm
a few degrees tomorrow. Look for the morning lows to run near normal
in the mountain valleys to about ten degrees above normal in the
lower valleys.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 159 PM MST Sat Jan 31 2026
Quiet weather is expected through most of the long term period. This
is thanks to persistent a ridging over the West through much of the
workweek. A disturbance to our north will flatten the ridge, but
late Monday ridging builds over the West again as the disturbance
moves east of the Rockies. Another disturbance is expected to
provide lift to our northern Colorado mountains on Tuesday
afternoon. This could allow for some light snowfall on Tuesday. The
disturbance will bring a small amount of moisture with it, but this
only brings PWATs to around 120% of normal at most. The lack of
moisture should keep any snow accumulations to less than an inch,
and really only over the Park Range. An increased pressure gradient
associated with the passing disturbance could lead to stronger wind
gusts Tuesday afternoon. After Tuesday the return of ridging aloft
will drive warm and calm weather conditions through the rest of the
workweek. Above normal high temperatures are forecasted through the
long term period, but temperatures will drop by a few degrees on
Tuesday and Wednesday due to the passing disturbance. Highs 10 to 15
degrees above normal are anticipated in the latter half of the
week.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 936 PM MST Sat Jan 31 2026
High level clouds continue to increase over the region, bringing
scattered to broken skies through 18z tomorrow. Ceilings will
remain well above breakpoints, so no impacts to airports are
expected. Winds will be generally light and terrain driven
through the period. VFR conditions will prevail.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...DB
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Jan 31, 2:20 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
220 AM MST Sat Jan 31 2026
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
220 AM MST Sat Jan 31 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Light snow will continue this morning over the northwest Colorado
mountains with potential slick conditions at Rabbit Ears and Vail
Pass. Dry conditions will return this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lower Yampa River Basin
- When
- February 1, 12:00 AM MST to February 7, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Extreme (D3) Drought was removed from Colorado Zone 001 - Lower Yampa River Basin on February 7th. Drought did not reoccur over the course of a month from that date. Therefore this will be the last drought entry for this zone until such time as Extreme (D3) or Exceptional (D4) Drought again develops.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
At the beginning of the month of February, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering roughly 35% of Colorado Zone 010 - Gore and Elk Mountains/Central Mountain Valleys. Exceptional (D3) Drought covered 45% of the zone, with Severe (D2) covering 19%, and Moderate (D1) covering 1%. With the 2/11 US Drought Monitor update, Exceptional (D4) Drought remained unchanged, at 35% coverage. Extreme (D3) Drought expanded to 50% coverage, with Severe (D2) Drought shrinking to 15% coverage, and Moderate (D1) Drought being removed. From this point through the end of the month, drought conditions remained unchanged in the zone. No reports of damages or impacts from drought conditions have been received.
Drought, Central Colorado River Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
At the beginning of the month of February, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering roughly 5% of Colorado Zone 008 - Central Colorado River Basin. Extreme (D3) Drought covered 85% of the zone, with the remaining 10% under Severe (D2) Drought. With the 2/4 Drought Monitor update, Exceptional (D4) Drought coverage remained unchanged at 5%, while Extreme (D3) Drought expanded to 90% zone coverage. Severe (D2) Drought shrank to 5% zone coverage. From this point through the end of the month, there were no changes to drought conditions in this zone. No reports of impacts or damages related to this drought have been received.
Drought, Flattop Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
At the beginning of the month of February, the US Drought Monitor analyzed an area of Extreme (D3) Drought covering roughly 10% of Colorado Zone 013 - Flattop Mountains. Severe (D2) Drought covered 80% of the zone, with Moderate (D1) Drought covering the remaining 10%. With the 2/4 Drought Monitor update, Extreme (D3) Drought expanded to cover roughly 75% of the zone, with the remaining 25% under Severe (D2) Drought. Between this point and the end of the month, there were no changes to drought conditions in this zone. No reports of impacts or damages related to this drought were received.
Drought, Elkhead and Park Mountains
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
At the beginning of the month of February, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering roughly 25% of Colorado Zone 004 - Elkhead and Park Mountains, with Severe (D2) Drought covering the remaining 75%. With the 2/4 Drought Monitor update, Extreme (D3) Drought expanded to cover 40% of the zone, with the remaining 60% under Severe (D2) Drought. From this point through the end of the month, no changes to drought condition in this zone were recorded. No reports of impacts or damages related to this drought have been received.
Drought, Upper Yampa River Basin
- When
- February 4, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
While there were no instances of Extreme (D3) or Exceptional (D4) Drought to start the month of February, the US Drought Monitor did analyze an area of Extreme (D3) Drought covering 20% of Colorado Zone 005 - Upper Yampa River Basin with the 2/4 update. The remaining 80% of the zone were under Severe (D2) Drought conditions. From this point through the end of the month, there were no recorded changes to drought conditions in this zone. No reports of impacts or damages related to this drought were received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Winter Weather in South Carolina, February 1, 20262 deaths · 2 injured · 9 events
- Cold in Mississippi, February 1, 20261 death · 22 events
- Cold in Tennessee, February 1, 20261 death · 21 events
- Extreme Cold and Cold in Ohio, February 1 to 11, 20261 death · 1 injured · 10 events
- Cold in Indiana, February 1 to 2, 20261 death · 3 events
- Drought in Georgia, February 1 to 28, 202662 events
- Cold in West Virginia, February 1 to 10, 202640 events
- Drought in Illinois, February 1 to 28, 202634 events
- Extreme Cold and Cold in Virginia, February 1 to 2, 202629 events
- Drought in Florida, February 1 to 28, 202627 events
- Extreme Cold in Florida, February 1, 202627 events
- Drought in Georgia, February 1 to 28, 202626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315381, 1315383, 1315384, 1315385, 1315386, 1315387.